Hawaii, 2013

Heavy Rain in Hawaii, April 13 to 14, 2013

April 13 to 14, 2013 · NWS HFO · 2 events in 2 counties and zones

A front moving from the west caused heavy rain over portions of Kauai and Oahu. The precipitation produced small stream and drainage ditch flooding, and ponding on roadways.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HFO wrote it up.

A front moving from the west caused heavy rain over portions of Kauai and Oahu. The precipitation produced small stream and drainage ditch flooding, and ponding on roadways. There were no serious injuries or property damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before the first event at Apr 13, 8:36 AM HST, 1 hour 33 minutes earlier.

Area forecast discussion, Apr 13, 8:36 AM HST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
836 AM HST SAT APR 13 2013

.SYNOPSIS...
CHANCES OF THUNDERSTORMS AND LOCALLY HEAVY RAIN WILL CONTINUE OVER
THE WESTERN ISLANDS TODAY AND TONIGHT AS A COLD FRONT MOVES IN FROM
THE WEST. CHANCES OF SHOWERY CLOUDY WEATHER WILL PERSIST OVER KAUAI
AND OAHU INTO EARLY NEXT WEEK NEAR THE STALLED COLD FRONT. LIGHT TO
MODERATE TRADE WINDS ARE SET TO RETURN WEDNESDAY THROUGH THE
REMAINDER OF THE COMING WEEK.

&&

.DISCUSSION...
STRONG DEEP LAYERED LOW PRESSURE IS POSITIONED NW OF HAWAII THIS
MORNING. THE ATTENDANT SURFACE COLD FRONT IS JUST OUTSIDE THE KAUAI
COASTAL WATERS AND WILL REMAIN THE FOCUS FOR TSTORMS AND HEAVY RAIN
FOR KAUAI/NIIHAU OVER THE NEXT SEVERAL HOURS. SOME STORMS MAY BE
SEVERE SO A SEVERE TSTORM WATCH HAS BEEN ISSUED FOR KAUAI AND
ADJACENT WATERS THROUGH 2 PM TODAY. THE THREAT WILL SPREAD E TO
OAHU LATER THIS AFTERNOON AND EVENING BUT THE POSSIBILITIES OF
SEVERE TSTORMS WILL HAVE DIMINISHED. THE FLASH FLOOD WATCH REMAINS
IN EFFECT THROUGH TONIGHT FOR NIIHAU KAUAI AND OAHU. CONDITIONS
ALOFT SUPPORTING THE FLASH FLOOD/TSTORM THREAT WILL WEAKEN TOMORROW
HOWEVER RAINY WEATHER WILL CONTINUE FOR THE WESTERN ISLANDS ALONG
THE STALLED FRONTAL BOUNDARY. BREAKS IN THE CLOUDS ALLOWING FOR
AREAS OF BETTER INSOLATION MAY STILL PRODUCE HEAVY DOWNPOURS SUN
AFTERNOON. THE WIND ADVISORY FOR THE BIG ISLAND SUMMITS EXPIRES AT
NOON BUT MAY NEED AN EXTENSION AS GUSTY W WINDS OVER 30 MPH MAY
PERSIST.

LIGHT SE FLOW COUPLED WITH LINGERING MOISTURE ALONG THE DECAYING
FRONT WILL SUSTAIN HIGH RAINFALL CHANCES FOR THE WESTERN ISLANDS
MON-TUE. DIURNAL TENDENCIES MAY PROVIDE THE FORCING NECESSARY FOR
BRIEF HEAVY LEEWARD DOWNPOURS EACH AFTERNOON. REMNANT MOISTURE
SHOULD BEGIN TO LIFT OUT TUE NIGHT-WED AS ENPAC HIGH PRESSURE
STRENGTHENS SIGNALING THE RETURN OF LEAST NOMINAL TRADE FLOW LOCALLY
WED. GUIDANCE REMAINS IN FAIR AGREEMENT SYNOPTICALLY SUGGESTING AT
LEAST LIGHT-MODERATE TRADES MID WEEK...POSSIBLY PERSISTING INTO THE
FOLLOWING WEEKEND. LONGER TERM CERTAINTY REMAINS LOW.

&&

.AVIATION...
FRONT WEST OF KAUAI PRODUCING THUNDERSTORMS OVER COASTAL WATERS WEST
OF KAUAI THIS MORNING. SOME THUNDERSTORMS COULD BE SEVERE THROUGH
EARLY AFTERNOON...AND SIGMET NOVEMBER SERIES IS IN PLACE NEAR KAUAI.
THERE IS ENOUGH LOW CLOUD TO WARRANT MTN OBSC ON KAUAI AT THIS
TIME...AND AS THE FRONT SLOWLY ADVANCES EASTWARD TODAY...EXPECT MTN
OBSC TO REMAIN IN PLACE DUE TO MVFR CIGS AND LOWERED VIS IN SHRA.
ONLY ISOL MVFR CIGS ELSEWHERE THIS MORNING IN A S TO SE LOW LVL
FLOW. AIRMET TANGO ALSO IN PLACE FOR ICING IN LYR 115-170 AROUND
KAUAI TODAY. OAHU COULD SEE MTN OBSC AND ICING LATER TODAY INTO
TONIGHT AS THE FRONT MOVES EASTWARD.

&&

.MARINE...
STRONG-SEVERE TSTORMS CONTINUE OVER THE KAUAI COASTAL WATERS AND
ADJACENT WESTERN OFFSHORE ZONE. FREQUENT LIGHTNING...SMALL HAIL AND
GUSTY WINDS ARE LIKELY. BRIEF HIGHER SEAS AND REDUCED VISIBILITY
WILL ALSO ACCOMPANY THE STRONGEST STORMS. THIS THREAT WILL GRADUALLY
MOVE E TOWARDS OAHU WATERS INTO TONIGHT. MARINE WEATHER STATEMENTS
ARE POSTED HIGHLIGHTING THIS THREAT THROUGH NOON...BUT MAY BE
EXTENDED.

SMALL WNW SWELL WILL PRODUCE MODEST SURF ALONG EXPOSED BEACHES THIS
WEEKEND. ANOTHER SLIGHTLY LARGER SWELL WILL ARRIVE FOR THE SECOND
HALF OF NEXT WEEK. NO SMALL CRAFT ADVISORIES ARE EXPECTED IN THE
NEAR TERM.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH 6 AM HST SUNDAY FOR KAUAI...NIIHAU AND
OAHU.

WIND ADVISORY BIG ISLAND SUMMITS UNTIL NOON HST TODAY.

&&

PUBLIC/MARINE...DEJESUS
AVIATION...WROE
PREVIOUS...HUI/HOUSTON

In the hours before

Special weather statement, Apr 13, 9:42 AM HST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
942 AM HST SAT APR 13 2013

HIZ002>004-132045-
KAUAI WINDWARD-KAUAI LEEWARD-KAUAI MOUNTAINS-
942 AM HST SAT APR 13 2013

A LINE OF STRONG THUNDERSTORMS WILL MOVE ACROSS KAUAI FROM THE
WEST BY 945 AM HST NEAR BARKING SANDS AND MOVE SLOWLY EASTWARD
THROUGH 1045 AM. STRONG AND GUSTY WINDS AROUND 40 MPH AND FREQUENT
LIGHTNING WILL ACCOMPANY THE LINE.

WROE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy rain. Local standard time, as filed.

Heavy Rain, Kauai

When
April 13, 10:09 AM HST to 11:07 AM HST
Where
Kauai County, 0.41 mi NNE of Princeville to 0.86 mi SW of Kaana
Reported by
Official NWS Observations
Coordinates
22.225, -159.477

Heavy Rain, Honolulu

When
April 14, 3:17 PM HST to 5:19 PM HST
Where
Honolulu County, 1.22 mi NW of Nanakuli to 1.86 mi ENE of Pacific Palisades
Reported by
Official NWS Observations
Coordinates
21.393, -158.143

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Hawaii in 2013Every state in 2013This day in weather historyWarnings in Hawaii, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 438860, 438861.